Christian Icking, Günter Rote, Emo Welzl, and Chee Yap:

Shortest paths for line segments

Algorithmica 10 (1993), 182–200. (Zbl 781.68118). doi:10.1007/BF01891839


We study the problem of shortest paths for a line segment in the plane. As a measure of the distance traversed by a path, we take the average curve length of the orbits of prescribed points on the line segment. This problem is nontrivial even in free space (i. e., in the absence of obstacles). We characterize all shortest paths of the line segment moving in free space when we measure the average orbit length of the two endpoints.

This problem of optimal motion has been solved by Gurevich and also by Dubovitskij, who calls it Ulam's problem. Unlike previous solutions, our basic tool is Cauchy's surface-area formula. This new approach is relatively elementary, and yields new insights.

  free PDF view@Springer
other papers about this subject
Last update: August 15, 2017.